Arizona, 2015

Flash Flooding in Arizona, August 11, 2015

August 11, 2015 · NWS FGZ · 4 events in 3 counties and zones

Thunderstorms with heavy rain produced flash flooding north of Interstate 40 to the Four Corners.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain produced flash flooding north of Interstate 40 to the Four Corners.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:00 AM MST, 7 hours earlier.

Area forecast discussion, Aug 11, 9:00 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 11 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA THROUGH WEDNESDAY WITH FAIRLY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED. A DECREASE IN MONSOON ACTIVITY IS
FORECAST FROM THURSDAY AND INTO EARLY NEXT WEEK AS THE SUBTROPICAL
HIGH MOVES OVER ARIZONA BRINGING MORE STABLE AIR ALOFT AND A
REDUCTION IN STORM COVERAGE.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS DEEP
MOISTURE REMAINS ENTRENCHED ACROSS NORTHERN ARIZONA. THE STRONGER
STORMS TODAY WILL BE CAPABLE OF PRODUCING POTENTIALLY SEVERE HAIL
AND LOCALIZED FLOODING...WITH SOUTH TO NORTH TRAINING THUNDERSTORMS
POSSIBLE.

SIGNIFICANT MOISTURE HANGS ON THROUGH WEDNESDAY WITH ANOTHER ROUND
OF NUMEROUS SHOWERS ANTICIPATED. THURSDAY THROUGH SUNDAY...THE
HIGH GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING
INTO ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH
MOISTURE AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHRA/TSRA THROUGH 03Z WEDNESDAY. STORMS TODAY WILL GENERALLY BE
MOVING FROM SOUTH TO NORTH AROUND 15 TO 20 KTS. LOCALIZED MVFR/IFR
CONDITIONS IN REDUCED VISIBILITY AND CEILINGS ARE POSSIBLE UNDER THE
STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/KD
AVIATION...RR/TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 11, 3:23 PM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 11 2015

AZZ004>018-037>040-120715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
323 PM MST TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY NORTH
OF INTERSTATE-40...AS DEEP MOISTURE REMAINS ENTRENCHED ACROSS
NORTHERN ARIZONA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 55 MPH...PENNY SIZED HAIL AND LOCALIZED FLASH
FLOODING...WITH SOUTH TO NORTH MOVEMENT OF THUNDERSTORMS. STORM
ACTIVITY WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT MOISTURE HANGS ON OVER NORTHWEST ARIZONA THROUGH
WEDNESDAY WITH ANOTHER ROUND OF NUMEROUS SHOWERS ANTICIPATED ALONG
AND WEST OF A PRESCOTT...FLAGSTAFF...PAGE LINE. DRYING IS
EXPECTED FURTHER EAST. THURSDAY THROUGH MONDAY...THE HIGH
GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING INTO
ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH MOISTURE
AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 11, 2:48 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     4 N PRESCOTT VALLEY     34.67N 112.32W
08/11/2015                   YAVAPAI            AZ   EMERGENCY MNGR

            A 12 IN. DIAMETER TREE BLOWN OVER NEAR INTERSECTION OF
            VIEWPOINT AND HORSESHOE IN PRESCOTT VALLEY. NUMEROUS
            BRANCHES DOWN FROM OTHER NEARBY TREES.

&&

EVENT NUMBER FGZ1500114

NWS FLAGSTAFF
Local storm report, Aug 11, 2:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND GST     COTTONWOOD              34.73N 112.02W
08/11/2015  M52 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            RAINFALL 0.60 INCH

&&

EVENT NUMBER FGZ1500115

DGV
Local storm report, Aug 11, 2:59 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     COTTONWOOD              34.73N 112.02W
08/11/2015                   YAVAPAI            AZ   LAW ENFORCEMENT

            HIGH WIND BLEW THROUGH CENTRAL PORTION OF CITY... TREES
            DOWN... POWER LINES DOWN... LOTS OF LIGHTNING

&&

EVENT NUMBER FGZ1500116

DGV
Local storm report, Aug 11, 3:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     4 N PRESCOTT VALLEY     34.67N 112.32W
08/11/2015                   YAVAPAI            AZ   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG ADDIS AVE. FROM VIEWPOINT TO
            NEAR ROCKLAND DRIVE. TREES RANGED FROM 1-2 FEET IN
            DIAMETER.

&&

CORRECTED REMARKS

EVENT NUMBER FGZ1500114

NWS FLAGSTAFF
Special weather statement, Aug 11, 3:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
327 PM MST TUE AUG 11 2015

AZZ009-010-039-112300-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-BLACK
MESA AREA-
327 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NAVAJO AND
NORTHWESTERN APACHE COUNTIES UNTIL 400 PM MST...

AT 326 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF CHILCHINBITO...OR 28 MILES NORTHWEST OF CHINLE...
MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROUGH ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING WATER IN NORMALLY DRY WASHES. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3625 10997 3633 11016 3671 10999 3659 10969
TIME...MOT...LOC 2226Z 206DEG 19KT 3636 11003

MAS

The radar

The Flagstaff radar (KFSX), 112 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 11, 4:00 PM MST to 5:30 PM MST
Where
Navajo County, 4.17 mi NW of Castle Butte to 9.94 mi S of Polacca Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.344, -110.400

Flash flooding washed out the majority of the dirt roads in the Dilkon, Tees Toh, Indian Wells, to White Cone area.

Flash Flood, Navajo

When
August 11, 4:15 PM MST to 5:45 PM MST
Where
Navajo County, 14.43 mi SSW of Shonto to 5.83 mi ESE of Shonto
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.393, -110.745

Heavy rain from thunderstorms caused flash flooding along Highway 160 between MP 361 and MP 379. The flooding stopped traffic.

Flash Flood, Apache

When
August 11, 4:30 PM MST to 6:00 PM MST
Where
Apache County, 0.69 mi N of Rough Rock to 6.07 mi NW of Rough Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.410, -109.870

Heavy rain produced flash flooding in Indian Route 59 at MP 22 and MP 33.

Flash Flood, Coconino

When
August 11, 4:45 PM MST to 6:45 PM MST
Where
Coconino County, 10.57 mi ENE of Tonalea to 22.68 mi NNE of Tonalea
Cause
Heavy Rain
Reported by
Public
Coordinates
36.384, -110.757

Water flooded the road near the junction of Highway 160 and State Route 98.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600111, 600114, 600116, 600118.